Erowid References Database
White JM, Bochner F, Irvine RJ.
“The agony of 'ecstasy'”.
Med J Aust. 1997 Feb 3;166(3):117-8.
Ecstasy' (MDMA; 3,4-methylenedioxymethamphetamine) was developed by E Merck in 1914 as an appetite suppressant, but was never used clinically for that purpose. In the 1970s, it was used as an adjunct in psychotherapy, principally in the United States, but was banned in that country from 1985 because of its toxicity and potential for abuse.1 Over the past decade, the recreational use of MDMA has increased substantially, both in Australia and elsewhere.2 This use has been associated particularly with 'dance parties' and 'raves' and has recently captured public attention because of deaths from acute MDMA toxicity. MDMA has a range of effects that can lead to acute toxic reactions, including hyperthermia, raised blood pressure, raised heart rate, cardiac arrhythmias and coagulopathy.3 Hypertension may lead in turn to stroke, and hyperthermia to rhabdomyolysis, dehydration and renal failure. These effects appear to be caused by the action of MDMA on serotonergic and dopaminergic systems, resulting in increased release of neurotransmitters.4 This may explain the overlap of signs and symptoms of MDMA toxicity with those of the serotonin syndrome.5 Chronic toxicity has also been reported in animal models, with lesions of serotonergic neurons in the central nervous system after a few doses of MDMA. In primates, recovery of such lesions is slow and possibly incomplete.6 It is not known whether such toxicity occurs in humans. Some of the metabolites of MDMA (e.g., methylenedioxyamphetamine and dihydroxymethamphetamine) may contribute to the toxicity of the drug.7,8
[ Cite HTML